Wyoming, 2019

Hail and Lightning Strike in Wyoming, July 3, 2019

July 3, 2019 · NWS RIW · 4 events in 3 counties and zones

A stationary front across Wyoming served as the focus for another round of severe thunderstorms across central Wyoming. The strongest storm developed over the lee of the Bighorn Mountains and become severe as it moved into the southern portion of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A stationary front across Wyoming served as the focus for another round of severe thunderstorms across central Wyoming. The strongest storm developed over the lee of the Bighorn Mountains and become severe as it moved into the southern portion of the county. Up to golf ball size hail fell near Sussex. Another strong storm brought penny size hail near Thermopolis in Hot Springs County. At the Jackson Hole airport, a man was struck by lightning in the parking lot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 3, 12:37 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 12:37 PM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
137 PM MDT Wed Jul 3 2019

.SHORT TERM...(Tonight through Thursday)
Issued at 119 PM MDT Wed Jul 3 2019

Cloud cover across the area earlier has mostly burned off. This is
allowing daytime heating CU fields to begin bubbling up generally
north and east of the divide. Remnant boundary continues to hover
along the Wind River Range eastward toward CPR, separating the
more humid air to the north from the much drier air across
Sweetwater County. Enough buoyancy and extra lift along the
boundary is still expected to produce some showers and
thunderstorms east of the divide later this afternoon, but the
early morning cloud cover has delayed this initiation a couple
hours. Any thunderstorms will have a threat for hail. Once
daytime heating is done, areas north of the boundary will have
cloud cover return, with lower cloud cover continuing through the
night. South of the front will have mostly clear skies and light
winds. Boundary is expected to remain in place into the day
tomorrow, so areas north of the front will continue in the higher
humidity and threat for showers and thunderstorms, while areas
south of the front remain dry. Portions of eastern Sweetwater
County will again see elevated fire concerns, as humidity levels
fall below 20 percent.

.LONG TERM...(Thursday night through Wednesday)
Issued at 119 PM MDT Wed Jul 3 2019

Afternoon and evening showers and thunderstorms will continue to be
the trend through Friday as the trough across the northwestern CONUS
begins to break down and move to the east. The best coverage will
still be across northern Wyoming and over higher elevations. With
the continued southwesterly flow, areas of south and southwest
Wyoming will stay in a drier airmass through the period, with
relative humidities dropping into the teens and 20s. Gusty winds
will add to elevated fire weather conditions through Friday.

The low and associated trough will move of the area by Saturday, and
temperatures will warm as ridging sets in. The warmest day of the
period will be Sunday. There still looks to be enough forcing and
moisture for continued rain chances during the weekend but most
areas should remain dry. By early next week another low will set up
across the Pacific NW weakening the ridge and bringing increased
rain chances mainly limited to northern and eastern Wyoming. &&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed Jul 3 2019

Cloud cover held a little later into the morning, which has kept
heating from starting showers. Have pushed back the VCTS start
times an hour or two for this afternoon as a result, but still
expecting thunder near airports east of the divide this afternoon.
With the weak front stalled along the divide, area north and east
will see more cloud cover again tonight, with lesser cloud cover
for BPI/PNA/RKS. Erosion of cloud cover will again be slow
tomorrow morning.

&&

.FIRE WEATHER...
Issued AT 119 PM MDT Wed Jul 3 2019

The front is stalled along the Wind River Mountains, and is
expected to stay there for the next couple days. Areas north of
the front will see continued higher humidity readings through
Friday, with light north winds. Areas south of the front will see
dry southwest flow, with RH values dropping below 30 percent for
lower elevations. Southeast sections of zone 279 will see breezy
southwest winds and humidity values below 20 percent during the
afternoon, with elevated fire concerns Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Straub
LONG TERM...Swanson
AVIATION...Straub
FIRE WEATHER...Straub
Hazardous weather outlook, Jul 3, 3:19 AM MST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
419 AM MDT Wed Jul 3 2019

WYZ001>020-022>030-041200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
419 AM MDT Wed Jul 3 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms through this evening. A few
storms could be strong to possibly severe especially east of the
Continental Divide.

Elevated fire weather conditions across the extreme south this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Independence Day...Scattered afternoon and evening thunderstorms
across mainly northern and northwestern Wyoming. It will be driest
across southwest Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 3, 2:55 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
355 PM MDT Wed Jul 3 2019

WYZ020-032230-
Natrona County Lower Elevations-
355 PM MDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
430 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Goldeneye Reservoir, which is 22 miles northwest
of Casper, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Teapot Rock around 415 PM MDT.
  Midwest and Edgerton around 430 PM MDT.

This storm will cross Interstate 25 between mile markers 207 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain is also occurring with this storm.

&&

LAT...LON 4299 10656 4311 10673 4349 10646 4349 10608
      4324 10608
TIME...MOT...LOC 2154Z 225DEG 39KT 4311 10657

AR
Special weather statement, Jul 3, 3:01 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
401 PM MDT Wed Jul 3 2019

WYZ002-005-007-032230-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-Absaroka
Mountains-
401 PM MDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS COUNTY
UNTIL 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Anchor Dam, which is 24 miles south of Meeteetse,
moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Legend Rock State Petroglyph Site around 425 PM MDT.

Other locations impacted by this storm include Grass Creek.

LAT...LON 4386 10842 4369 10892 4386 10901 4399 10887
      4399 10879 4406 10879 4408 10877 4408 10872
TIME...MOT...LOC 2201Z 249DEG 25KT 4381 10887

Swanson
Special weather statement, Jul 3, 3:33 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
433 PM MDT Wed Jul 3 2019

WYZ002-003-005-007-032300-
Owl Creek and Bridger Mountains-Cody Foothills-Southwest Big Horn
Basin-Absaroka Mountains-
433 PM MDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS COUNTY
UNTIL 500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Anchor Dam, which is 25 miles south of Meeteetse,
moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Hot
Springs County, including the following locations... Grass Creek.

LAT...LON 4359 10901 4365 10919 4412 10880 4393 10844
TIME...MOT...LOC 2232Z 230DEG 33KT 4379 10879

Swanson
Special weather statement, Jul 3, 3:55 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
455 PM MDT Wed Jul 3 2019

WYZ007-016-017-032330-
Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River
Basin-
455 PM MDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 530 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Diversion Dam Rest Area, which is 14 miles
northwest of Pavillion, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. There are other storms nearby to this strong storm that
could also produce small hail and wind gusts around 40 mph.

This storm and other nearby storms will remain over mainly rural
areas of south central Hot Springs and central Fremont Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4327 10889 4340 10906 4371 10872 4347 10844
TIME...MOT...LOC 2253Z 227DEG 27KT 4339 10890

AR
Special weather statement, Jul 3, 4:16 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
516 PM MDT Wed Jul 3 2019

WYZ005>007-032345-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
516 PM MDT Wed Jul 3 2019

...SPECIAL WEATHER STATEMENT...

At 513 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Winchester to 10 miles south of
Hamilton Dome. Movement was to the east northeast at 30 mph.

Pea size hail has been reported by an emergency management official
at 510 PM northwest of the Hot Springs county airport along Highway
120.  Pea size hail and wind gusts to 40 mph will be possible with
these storms.

These storms will remain over mainly rural areas of central Hot
Springs and central Washakie Counties. Other ares that will be
impacted...Hot Springs County Fairgrounds and Hot Springs County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain is also occurring with these storms.

&&

LAT...LON 4395 10775 4359 10798 4356 10867 4389 10835
TIME...MOT...LOC 2313Z 217DEG 29KT 4388 10834 4362 10859

AR
Special weather statement, Jul 3, 4:22 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
522 PM MDT Wed Jul 3 2019

WYZ005-007-032345-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
522 PM MDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY
UNTIL 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Hamilton Dome, which is 18 miles southwest of
Thermopolis, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Hot
Springs County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain is also occurring with this storm.

&&

LAT...LON 4371 10830 4353 10818 4346 10842 4346 10844
      4345 10848 4344 10849 4344 10852 4343 10853
      4345 10854 4346 10856 4347 10856 4349 10859
      4351 10865 4357 10870
TIME...MOT...LOC 2321Z 239DEG 16KT 4353 10855

AR

The radar

The Pocatello radar (KSFX), 167 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Lightning, Teton

When
July 3, 4:40 PM MST
Where
Teton County, (Jac)jackson Hole Ar
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.600, -110.730

A man was struck by lightning in the parking lot of the Jackson Hole airport. The man survived but suffered a broken nose and jaw as well as three broken ribs.

Hail, Hot Springs

When
July 3, 4:45 PM MST to 4:55 PM MST
Where
Hot Springs County, 1.61 mi SW of Thermopolis Arpt to 5 mi SE of Thermopolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.653, -108.242

Trained spotters reported penny sized hail from Thermopolis to 5 miles SE of Thermopolis, Wyoming.

Hail, Johnson

When
July 3, 6:00 PM MST to 6:05 PM MST
Where
Johnson County, 1 mi W of Barnum to 4.02 mi WSW of Kaycee Gosney Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.670, -106.940

A strong thunderstorm dropped penny sized hail in the vicinity of Barnum.

Hail, Johnson

When
July 3, 6:09 PM MST to 7:20 PM MST
Where
Johnson County, 1 mi N of Kaycee to Sussex
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.734, -106.650

A thunderstorm became severe as it moved off of the Bighorn Mountains as it approached Interstate 25. Quarter to golf ball sized hail fell along a line from Kaycee through Sussex, Wyoming.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835086, 829705, 829707, 829706.